AN UNUSUAL CASE OF PERICARDITIS

Mauricio Valenzuela, MD*;Angel Iran Martin, MD and Nikesh Rohit Kapadia, MD, University of South Florida, Tampa, FL

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 767

Categories: Adult, Clinical Vignette Abstracts

Case Presentation: A 27-year-old man with a past medical history of ulcerative colitis (UC) presented to the hospital with pleuritic chest pain. It had been ongoing for 6 days with no alleviating or aggravating factors.  He also endorsed shortness of breath, and night sweats with no cough, fevers, chills, hemoptysis or any other symptoms. Regarding his UC, he was started on mesalamine a month prior after an UC flare requiring steroids. During his hospitalization, he had an initial leukocytosis of 15, 000. Cardiac enzymes (troponin I) were elevated and peaked at 0.3 ng/ml.   Serial electrocardiograms revealed sinus tachycardia with no other abnormalities. A transthoracic echocardiogram revealed a preserved ejection fraction with no pericardial effusion.  Urine and blood cultures, respiratory viral panel, viral hepatitis panel, and stool studies were all negative. A cardiac magnetic resonance imaging (Cardiac MRI) revealed evidence of pericarditis. He was started on colchicine with resolution of symptoms.  Prior to discharge, his mesalamine was stopped and was scheduled to follow up with his outpatient gastroenterologist.  

Discussion: Mesalamine (5-aminosalicylic acid) is the active component of sulfasalazine that is often used in the treatment of inflammatory bowel disease. Common adverse reactions to mesalamine include gastrointestinal symptoms and headaches. Here we present a case of new onset pericarditis associated with recent initiation of mesalamine. Cardiovascular toxicity secondary to this drug has been rarely reported in the literature and its mechanism of action is not fully understood. Given the well-known complications of pericarditis, prompt diagnosis and immediate discontinuation of this drug is required. Most reported cases show resolution of symptoms one week after discontinuation of mesalamine. In this case, symptom progression was clinically correlated with mesalamine therapy, with resolution of his chest pain after discontinuation of the drug and adequate supportive treatment. 

Conclusions: Early recognition of pericarditis is crucial to deliver prompt treatment and avoid life-threatening complications. Clinicians should be aware of the potential cardiotoxic effects of mesalamine, specifically the development of pericarditis.

To cite this abstract:

Valenzuela, M; Martin, AI; Kapadia, NR . AN UNUSUAL CASE OF PERICARDITIS. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 767. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/an-unusual-case-of-pericarditis/. Accessed September 19, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.